Alert archive / Texas / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 169, NWS Midland/Odessa, TX

June 8, 2012Presidio County, Texas

NWS Midland/Odessa, TX issued this severe thunderstorm warning at Jun 8, 2012, 5:15 PM CDT for Presidio County, Texas. It was in force for 60 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 8, 2012, 5:15 PM CDT (22:15 UTC)
Expired
Jun 8, 2012, 6:15 PM CDT
In force
60 min
Issued by
NWS Midland/Odessa, TX
Area
Storm-based polygon

County Presidio County, TX

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 12:00Z, 10.3 hours before the alert went out and 328 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 12:00Z on 2012-06-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 695 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 12:00Z on 2012-06-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 176 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
695 J/kg
Mixed-layer CIN
-424 J/kg
Mixed-layer LCL
717 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
176 m²/s²
0-3 km storm-relative helicity
308 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

814 
WUUS54 KMAF 082215
SVRMAF
TXC377-082315-
/O.NEW.KMAF.SV.W.0169.120608T2215Z-120608T2315Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
515 PM CDT FRI JUN 8 2012

THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL PRESIDIO COUNTY IN SOUTHWEST TEXAS...

* UNTIL 615 PM CDT

* AT 513 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 6 MILES
  SOUTHWEST OF CASA PIEDRA...OR 17 MILES NORTHEAST OF PRESIDIO...
  MOVING NORTHWEST AT 10 MPH.

* THE SEVERE THUNDERSTORM WILL AFFECT THE FOLLOWING LOCATIONS...
  CASA PIEDRA...
  SHAFTER...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE 
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL AND DEADLY CLOUD 
TO GROUND LIGHTNING.  PEOPLE OUTSIDE SHOULD MOVE TO SHELTER... 
PREFERABLY INSIDE A STRONG BUILDING AWAY FROM WINDOWS.

&&

LAT...LON 2993 10434 2974 10394 2955 10402 2949 10425
      2952 10430 2952 10435 2954 10437 2954 10439
      2958 10441 2960 10447 2963 10449 2963 10451
TIME...MOT...LOC 2214Z 125DEG 10KT 2966 10410

$$
1 follow-up statement
133 
WWUS54 KMAF 082236
SVSMAF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
536 PM CDT FRI JUN 8 2012

TXC377-082315-
/O.CON.KMAF.SV.W.0169.000000T0000Z-120608T2315Z/
PRESIDIO TX-
536 PM CDT FRI JUN 8 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 615 PM CDT
FOR CENTRAL PRESIDIO COUNTY...

AT 532 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS CONTINUED TO
DETECT A SEVERE THUNDERSTORM CAPABLE OF PRODUCING GOLF BALL SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
LOCATED NEAR CASA PIEDRA...OR ABOUT 19 MILES NORTHEAST OF PRESIDIO...
MOVING NORTH AT 5 MPH.

SOME LOCATIONS AFFECTED BY THE SEVERE THUNDERSTORM INCLUDE...CASA 
PIEDRA AND MOTORISTS ON FARM TO MARKET ROAD 169.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS... DEADLY CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. REMEMBER... IF YOU CAN
HEAR THUNDER... YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. SEEK
SAFE SHELTER NOW.

TO REPORT SEVERE WEATHER... HAVE THE NEAREST LAW ENFORCEMENT AGENCY
RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN
MIDLAND.

&&

LAT...LON 2993 10434 2974 10394 2955 10402 2949 10425
      2952 10430 2952 10435 2954 10437 2954 10439
      2958 10441 2960 10447 2963 10449 2963 10451
TIME...MOT...LOC 2234Z 191DEG 3KT 2970 10408

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 8, 3:40 PM CDT, 1 hour 35 minutes earlier.

Area forecast discussion, Jun 8, 3:40 PM CDT, 1 hour 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
340 PM CDT FRI JUN 8 2012

.HIGHLIGHTS...

     * NEAR RECORD HEAT SATURDAY...SUNDAY...AND MONDAY.
     * ELEVATED FIRE WEATHER CONCERNS ACROSS SOUTHEASTERN NEW
       MEXICO SATURDAY AND SUNDAY.
     * A BREAK IN THE HEAT WITH AN INCREASED CHANCE OF RAIN
       TUESDAY AND WEDNESDAY?

&&

.DISCUSSION...

SCATTERED THUNDERSTORMS FROM THE DAVIS MOUNTAINS SOUTH ACROSS THE
MARFA PLATEAU AND DOWN TOWARD BIG BEND ARE IN A WEAK SHEAR/DECENT
CAPE AREA. SUFFICIENT INSTABILITY ALONG WITH OROGRAPHIC AND COLD
POOL FORCING LOOK TO BE SUFFICIENT TO MAINTAIN A CHANCE OF
THUNDERSTORMS INTO THE EARLY EVENING HOURS OVER THESE AREAS.
MOVEMENT WILL BE SLOW AND MOST CORES WILL RAIN THEMSELVES OUT.
HOWEVER THERE'S AN OUTSIDE CHANCE OF A SEVERE MICROBURST OR
MARGINALLY SEVERE HAIL SHOULD AN UPDRAFT MANAGE TO LOFT UP ENOUGH
MASS. THE LOW CLOUDINESS THAT PERSISTED THROUGH MUCH OF THE DAY
OVER THE PERMIAN BASIN AND WESTERN LOW ROLLING PLAINS HAS
SCATTERED OUT, BUT MAY RETURN LATE TONIGHT OVER THE WESTERN LOW
ROLLING PLAINS AND PERHAPS THE EASTERN BASIN.

THE HEAT WILL INCREASE SATURDAY THROUGH MONDAY BENEATH RISING
HEIGHTS AND A LOW LEVEL THERMAL RIDGE. POSITIVE FEEDBACK FROM DRY
SOILS WILL EXACERBATE THE HEAT. ISOLATED AFTERNOON CONVECTION OVER
THE DAVIS MOUNTAINS WILL AGAIN BE POSSIBLE SATURDAY, BUT BY
SUNDAY, SUFFICIENT INSTABILITY WILL BE LACKING HERE. ELSEWHERE
JUST ABOUT NIL POPS ARE FORECAST.

MAY SEE A BREAK IN THE HEAT BEGINNING TUESDAY AS A WEAK BACKDOOR
BOUNDARY (HESITATE TO CALL IT A COLD FRONT) APPROACHES AND THEN
STALLS OVER THE NORTHERN CWA. THE MID RANGE MODELS ARE FAIRLY CLOSE
IN THEIR SOLUTIONS AND THUS FEEL SOMEWHAT CONFIDENT IN AT LEAST
LOW ORDER POPS BEGINNING TUESDAY OVER THE NORTHERN HALF OF THE
PERMIAN BASIN EAST ACROSS THE WESTERN LOW ROLLING PLAINS. SLIGHTLY
LOWER THICKNESSES ALONG WITH AN INCREASE IN CLOUDINESS SUGGEST A
RETURN TO NEAR OR A BIT ABOVE NORMAL TUESDAY AND WEDNESDAY. BY
FRIDAY, HOWEVER, IT LOOKS LIKE THE TEMPERATURE TREND WILL BEGIN TO
TURN UPWARD.

OTHER THAN INCREASE POPS A BIT ON WEDNESDAY AND NUDGE TEMPERATURES
NEXT WEEK...NO REAL SIGNIFICANT CHANGES WERE MADE TO THE ONGOING
FORECAST.

&&

.FIRE WEATHER...

CRITICAL FIRE WEATHER CONDITIONS ARE FORECAST FOR BOTH SATURDAY
AND SUNDAY AFTERNOONS FOR THE GUADALUPES, SACRAMENTOS, AND THE
EDDY AND CHAVES COUNTY PLAINS. TEMPERATURES IN THE TRIPLE DIGITS,
MINIMUM RELATIVE HUMIDITIES IN THE SINGLE DIGITS, AND WINDS
APPROACHING 20 MPH ARE FORECAST FOR SATURDAY. MORE OF THE SAME IS
FORECAST FOR SUNDAY, WITH A BETTER CHANCE OF SEEING WINDS HIT RED
FLAG CRITERION. CONFIDENCE IN THE WINDS MEETING OR EXCEEDING 20
MPH ISN'T HIGH ENOUGH TO UPGRADE THE CURRENT FIRE WEATHER WATCH TO
A WARNING. WE'VE LEFT THE WATCH INTACT FOR NOW PENDING FURTHER
MODEL GUIDANCE. A FIRE WEATHER WATCH FOR SUNDAY AFTERNOON MAY BE
NEEDED AS EARLY AS EARLY SATURDAY MORNING FOR THESE SAME AREAS.
IN ANY EVENT, CURED FINE FUELS, GUSTY WINDS, AND HIGH HAINES
INDICES WILL TRANSLATE TO A HIGH PROBABILITY OF UPSCALE GROWTH
SHOULD A START OCCUR.

&&

.PRELIMINARY POINT TEMPS/POPS...
ANDREWS TX                 66 101  71 104  /   0   0   0   0
BIG SPRING TX              65  97  72 103  /   0   0   0   0
CARLSBAD NM                64 106  67 105  /  10  10  10   0
DRYDEN TX                  68  98  73 107  /   0  10  10   0
FORT STOCKTON TX           68 102  73 106  /  10  10  10   0
GUADALUPE PASS TX          67  98  70  97  /  20  10  10   0
HOBBS NM                   63 102  65 103  /   0   0  10   0
MARFA TX                   54  95  57  95  /  20  10  10   0
MIDLAND INTL AIRPORT TX    68  99  72 104  /   0   0   0   0
ODESSA TX                  68 100  73 105  /   0   0   0   0
WINK TX                    68 107  69 110  /   0  10  10   0

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...FIRE WEATHER WATCH FROM SATURDAY AFTERNOON THROUGH SATURDAY
     EVENING FOR THE FOLLOWING ZONES... GUADALUPE MOUNTAINS
     NP/LINCOLN NF/LNZ...SOUTHEAST PLAINS/BLM ROSWELL/LNZ.

TX...FIRE WEATHER WATCH FROM SATURDAY AFTERNOON THROUGH SATURDAY
     EVENING FOR THE FOLLOWING ZONES... GUADALUPE MOUNTAINS...
     VAN HORN AND HIGHWAY 54 CORRIDOR.

&&

76/70
Hazardous weather outlook, Jun 8, 1:53 PM CDT, 3 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
153 PM CDT FRI JUN 8 2012

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-091900-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
153 PM CDT FRI JUN 8 2012 /1253 PM MDT FRI JUN 8 2012/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

ISOLATED THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND EVENING FROM
THE BIG BEND... ACROSS THE DAVIS MOUNTAINS... TO THE GUADALUPE
MOUNTAINS. THESE STORMS WILL BE CAPABLE OF PRODUCING WIND GUSTS TO
50 MPH AND SMALL HAIL.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

ON SATURDAY DRY AND WINDY CONDITIONS ACROSS THE GUADALUPE
MOUNTAINS... SOUTHEAST NEW MEXICO PLAINS... AND VAN HORN/HWY 54
CORRIDOR WILL CREATE HAZARDOUS FIRE WEATHER CONDITIONS. A FIRE
WEATHER WATCH IS IN EFFECT SATURDAY AFTERNOON FOR THESE LOCATIONS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

In the hours before

Special weather statement, Jun 8, 3:26 PM CDT, 1 hour 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
326 PM CDT FRI JUN 8 2012

TXZ074-080-081-082115-
BIG BEND AREA-DAVIS/APACHE MOUNTAINS AREA-MARFA PLATEAU-
326 PM CDT FRI JUN 8 2012

...SIGNIFICANT WEATHER ADVISORY FOR STRONG THUNDERSTORMS AFFECTING
NORTHEASTERN PRESIDIO AND NORTHWESTERN BREWSTER COUNTIES UNTIL 415 PM
CDT...

A STRONG THUNDERSTORM WAS LOCATED 5 MILES WEST OF ALPINE AT 322 PM
CDT...MOVING SOUTH AT 10 MPH. ANOTHER STRONG THUNDERSTORM WAS
LOCATED 8 MILES SOUTHEAST OF ALPINE...MOVING SOUTH AT 10 MPH.

PEA TO DIME SIZED HAIL AND WINDS GUSTING TO AROUND 50 MPH ARE
POSSIBLE. FREQUENT CLOUD TO GROUND LIGHTNING AND HEAVY RAINS CAN
ALSO BE EXPECTED.

THESE THUNDERSTORMS WILL IMPACT MOTORISTS ON U.S. HIGHWAY 90 BETWEEN
ALPINE AND MILE MARKER 925.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEEK SHELTER AS THIS THUNDERSTORM APPROACHES YOUR LOCATION.
REMEMBER...IF YOU CAN HEAR THUNDER... YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

&&
Special weather statement, Jun 8, 3:48 PM CDT, 1 hour 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
348 PM CDT FRI JUN 8 2012

TXZ074-080-082130-
DAVIS/APACHE MOUNTAINS AREA-MARFA PLATEAU-
348 PM CDT FRI JUN 8 2012

...SIGNIFICANT WEATHER ADVISORY FOR STRONG THUNDERSTORMS AFFECTING
NORTH CENTRAL PRESIDIO AND SOUTH CENTRAL JEFF DAVIS COUNTIES UNTIL
430 PM CDT...

A STRONG THUNDERSTORM WAS LOCATED 7 MILES NORTHWEST OF MARFA AT 347
PM CDT...MOVING SOUTHWEST AT 10 MPH.

PEA TO DIME SIZED HAIL AND WINDS GUSTING TO AROUND 50 MPH ARE
POSSIBLE WITH THIS STORM. FREQUENT CLOUD TO GROUND LIGHTNING AND
HEAVY RAINS CAN ALSO BE EXPECTED.

THESE THUNDERSTORMS WILL IMPACT MOTORISTS ON U.S. HIGHWAY 90 BETWEEN
FROM NEAR MARFA TO 15 MILES WEST OF MARFA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO HAIL AND STRONG WINDS...DEADLY CLOUD TO GROUND
LIGHTNING CAN BE EXPECTED.  REMEMBER...IF YOU CAN HEAR THUNDER...
YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER
NOW.

&&
Special weather statement, Jun 8, 4:33 PM CDT, 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
433 PM CDT FRI JUN 8 2012

TXZ074-082200-
DAVIS/APACHE MOUNTAINS AREA-
433 PM CDT FRI JUN 8 2012

...SIGNIFICANT WEATHER ADVISORY FOR STRONG THUNDERSTORMS AFFECTING
NORTHWESTERN BREWSTER AND SOUTHEASTERN JEFF DAVIS COUNTIES UNTIL 500
PM CDT...

A STRONG THUNDERSTORM WAS LOCATED 5 MILES SOUTHEAST OF CAMP MITRE
PEAK AT 433 PM CDT...MOVING SOUTHEAST AT 5 MPH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

GUSTY WINDS TO 50 MPH... PEA TO DIME SIZE HAIL... HEAVY RAIN... AND
DEADLY LIGHTNING ARE POSSIBLE.

&&
Special weather statement, Jun 8, 4:42 PM CDT, 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
442 PM CDT FRI JUN 8 2012

TXZ079-080-082215-
PRESIDIO VALLEY-MARFA PLATEAU-
442 PM CDT FRI JUN 8 2012

...SIGNIFICANT WEATHER ADVISORY FOR STRONG THUNDERSTORMS AFFECTING
SOUTHEASTERN PRESIDIO COUNTY UNTIL 515 PM CDT...

A STRONG THUNDERSTORM WAS LOCATED 5 MILES NORTHEAST OF BIG BEND RANCH
STATE PARK AT 440 PM CDT...MOVING SOUTHEAST AT 5 MPH. AN ADDITIONAL
STRONG THUNDERSTORM WAS LOCATED 5 MILES EAST OF SHAFTER AT 440 PM
CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

GUSTY WINDS UP TO 50 MPH... PEA TO NICKEL SIZE HAIL... BRIEF HEAVY
RAIN... AND DEADLY LIGHTNING ARE POSSIBLE.

&&

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 8, 3:15 AM CDTFire Weather WatchMAF25 hr
Jun 8, 3:40 PM CDTSevere Thunderstorm WarningMAFBrewster, Presidio65 min
Jun 8, 5:30 PM CDTSevere Thunderstorm WarningMAFBrewster60 min
Jun 8, 5:37 PM CDTAreal Flood AdvisoryMAFPresidio3 hr
Jun 8, 6:06 PM CDTSevere Thunderstorm WarningMAFBrewster, Presidio54 min

Nearby

Severe Thunderstorm Warnings in Texas, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.